Texas, 2022

Cold in Texas, December 22 to 24, 2022

December 22 to 24, 2022 · NWS SHV · 13 events in 13 counties and zones

A large and amplifying upper trough dug south through the eastern two-thirds of the United States along and east of the Rockies on December 22nd, which ushered in the coldest temperatures for December in decades to much of the country leading up to the Christmas Day holiday weekend. This very cold arctic air mass moved into extreme Southeast Oklahoma, Southwest Arkansas, and Northeast Texas…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large and amplifying upper trough dug south through the eastern two-thirds of the United States along and east of the Rockies on December 22nd, which ushered in the coldest temperatures for December in decades to much of the country leading up to the Christmas Day holiday weekend. This very cold arctic air mass moved into extreme Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the morning hours of the 22nd, with temperatures falling sharply some 20-30+ degrees with the attendant cold frontal passage into the single digits and lower teens by the morning hours of the 23rd. Very strong and gusty northwest winds of 35-45 mph were observed behind the front even through the morning of the 24th, producing a long duration of wind chill values ranging from 0 to as low as -13 degrees across Northeast Texas from the afternoon of the 22nd to the morning of the 24th. While the temperatures associated with this arctic air mass were not quite record-breaking for this time of year, the long duration of subfreezing temperatures, which persisted nearly 2 days, resulted in multiple reports of freezing and bursting of water pipes, as well as sporadic power outages across these areas.

Here are the lowest wind chill values recorded across Northeast Texas from December 22nd through the morning of the 24th:

Red River County: Clarksville, -11 degrees|Bowie County: Texarkana, -12 degrees; De Kalb, -6 degrees; Wake Village, -6 degrees; Redwater, -5 degrees; 3 NNW Nash, -2 degrees. |Cass County: 1 ENE Atlanta, -13 degrees, Atlanta Hall-Miller Municipal Airport, -9 degrees; Linden, -5 degrees. |Morris County: Old Country Acres, -10 degrees. |Titus County: Mount Pleasant, -12 degrees.|Camp County: Pittsburg, -11 degrees.|Wood County: Mineola/Quitman, -8 degrees; 7E Mineola, 0 degrees. |Upshur County: Gilmer Municipal Airport, -7 degrees.|Harrison County: Marshall, -9 degrees. |Gregg County: Longview East TX Regional Airport, -8 degrees; Warren City, -8 degrees; Longview, 0 degrees. |Smith County: Whitehouse, -10 degrees; Tyler Pounds Field Airport, -8 degrees; 2 W Tyler, -7 degrees; Arp, -7 degrees; Flint, -7 degrees; Bullard, -2 degrees; 4 NE Van, -1 degrees; 2 ESE Tyler, 0 degrees; Tyler, 0 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 22, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 22, 11:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1145 AM CST Thu Dec 22 2022

...New AVIATION...

.UPDATE...
Issued at 946 AM CST Thu Dec 22 2022

An update was issued this morning to account for the latest
trends of one of the strongest arctic fronts to reach our Four
State Region in the last decade. The front has now reached
McCurtain County, Oklahoma. With the front, upstream counties in
southeastern Oklahoma are reporting freezing rain and snow with a
flash freeze leading to icy conditions. Light rain, freezing rain,
and snow are expected to make it into at least northern McCurtain
County and may make it into Sevier and Howard counties by the
early afternoon hours. With temperatures rapidly falling below
freezing and wet surfaces, a flash freeze is expected. Thus, while
snow and ice accumulations will be minimal, the flash freeze has
prompted an impacts-based Winter Weather Advisory for McCurtain,
Howard, and Sevier counties with icy conditions possible into the
early evening hours.

This afternoon into the early evening, the front will quickly
slide southeastward across the area, reaching central Louisiana by
the early evening. With the frontal passage, temperatures will
rapidly plummet 20 degrees in about a 3-hour period. A brief
period of snow and freezing rain will be possible with the frontal
passage for locations north of the I-30 corridor. Otherwise, a
wintry mix is not in the forecast further south based on hi-res
model solutions. However, recent trends are showing snow near the Dallas
metroplex, so will need to continue to watch trends as a brief
period of snow is not likely, but in the realm of possible
solutions now. The biggest question is, will a flash freeze occur
and how far south. A further expansion of the Winter Weather
Advisory southward may be needed early this afternoon, however
holding off at this time as roads are expected to dry with little
or no precip with the passage for locations south of the I-30
corridor. Lastly, with the frontal passage, winds will quickly
shift to northwesterly and gust to 30-40 mph. Thus, a Wind
Advisory remains in effect today across the area.

For temperatures, today will be one of those unusual non-diurnal
days where temperatures are dropping behind the front during the
normal peak heating hours. Ahead of the front, highs early today
will range from thge lower 40s north of the I-30 corridor to the
mid 50s in central Louisiana. However, with the frontal passage,
by early this evening, temps will be in the teens north of the
I-30 corridor, 20s in the ArkLaTex, 30s in Deep East Texas and
north-central Louisiana, and 40s for central Louisiana and the
ArkLaMiss. /04-Woodrum/

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 338 AM CST Thu Dec 22 2022

Well, it won't be much longer now. The deep freeze, polar plunge,
or whatever apocalyptic name you want to give it, dangerously cold
temperatures are almost imminent now. The much advertised Arctic
air mass swept across the Southern Plains overnight and early this
morning, the leading edge now moving along the Red River in SW OK
and NW TX. Multiple hazard headlines are outlined below as they
take effect over the course of today and tonight. Any last-minute
preparations ahead of this Arctic outbreak should be completed
early today as the hours are very short before impacts are felt.

First, we are dealing with abundant low clouds this morning ahead
of the Arctic cold front as light southerly winds prevail at the
sfc. In addition, patchy fog and light drizzle will be possible
throughout this morning before the front begins to edge its way
into our NW zones by mid to late morning. Some spotty showers are
also possible given the magnitude of forcing associated with this
powerful front, despite only a shallow moist layer in place ahead
of it. As the cold air mass quickly surges into our NW zones this
morning, there is a possible window of transition, albeit brief,
for rain to mix with snow or even become all snow north of I-30.
Fortunately, any precipitation should be light and not result in
impacts even as it expands farther SE toward I-20 with the wintry
mix less likely but not completely ruled out at this point.

Any lingering precipitation will quickly exit our eastern zones by
mid to late this afternoon with the focus turning to the rapidly
falling temperatures and gusty NW winds from 20-30 mph with higher
gusts near 40 mph. Thus, a Wind Advisory is in effect for much of
today through tonight in addition to a Wind Chill Advisory and a
Hard Freeze Warning also taking effect shortly thereafter. These
hazards collectively will present a very dangerous period of cold
weather that will be rather prolonged given the Arctic origins of
this air mass. Overnight low temperatures will range from the low
single digits in our far northern zones to the low and mid teens
in our southern tier. When combined with the gusty NW winds, our
feels-like temperatures will range from near zero to even several
degrees below zero for much of the overnight period and early on
Friday. Thus, the Wind Chill Advisory is in effect through noon
on Friday.

Unfortunately, it looks very likely that the entire region will
remain below freezing on Friday afternoon with high temperatures
ranging through the 20s. For this reason, the Hard Freeze Warning
will remain in effect as temperatures will plummet once again on
Friday night. Therefore, plan for 36-48 hours below freezing at
this point and possibly longer depending on location, starting
this afternoon and continuing through at least Saturday morning.

/19/

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 338 AM CST Thu Dec 22 2022

The aforementioned arctic airmass will be firmly in place as we move
into the Christmas weekend, with a nearly 1050 mb High settling over
the Northern Plains. Despite the presence of cloud cover across the
area Friday evening into Saturday morning in response to a short-
wave disturbance, frigid temperatures will remain with forecasted
lows in the low to mid teens. Please continue to take precautions to
protect People, Pipes, Pets, and Plants as the region will have been
below freezing for 30 plus hours by Saturday morning.

The airmass will slightly modify as we move through the remainder of
the Christmas weekend into early next week, but temperatures will
remain well below normal. Afternoon temps will finally climb above
freezing in most areas on Saturday, but don't expect much of a thaw
as highs will only top out in the low to mid 30s.  All areas should
see above freezing temperatures by Christmas afternoon, as highs
will top out in the upper 30s to lower 40s. Overnight temps will
remain chilly during this period, with teens on Christmas morning
and 20s for the start of next week. One thing of note, a few short-
wave disturbances will move across the region during this time
period. Unfortunately, those hoping for a white Christmas will be
disappointed, as the airmass looks to be too dry to produce any
precip. But, maybe you will get lucky and see a flurry or two...LOL.

Temperatures will continue to modify to near climatic normals as
move into the middle portions of next week, with afternoon highs in
the 50s on Tuesday and lower 60s by Wednesday. Models are even
suggesting 70 degree temps by next Thursday along with the return of
widespread rain chances.

/20/

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Thu Dec 22 2022

A strong cold front will cross the terminals over the next six
hours bringing a wind shift to the northwest wind with winds at
20-30 kts gusting to 30-40kts in its wake. A brief period of rain,
snow, and potentially freezing rain will occur just behind the
frontal passage at Texarkana, Tyler, Longview, and possibly
Shreveport. A flash freeze is possible with icing on wet surfaces
possible in Texarkana. MVFR visibilities will mostly be possible
with brief IFR in snow behind the front. In addition, IFR ceilings
will be possible into the evening across the terminals. Behind
the front, ceilings will finally return to VFR overnight, but
winds will stay gusty overnight at 15kts with gusts to 25kts into
the late morning hours on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  13  25  17  36 /   0   0   0   0
MLU  12  26  16  35 /   0   0   0   0
DEQ   6  21  11  34 /   0   0   0   0
TXK  10  23  16  35 /   0   0   0   0
ELD   8  22  13  34 /   0   0   0   0
TYR  12  24  18  35 /   0   0   0   0
GGG  11  24  15  35 /   0   0   0   0
LFK  13  29  17  38 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 6 PM CST this evening for ARZ050-
     051.

     Wind Advisory until 6 AM CST Friday for ARZ050-051-059>061-
     070>073.

     Wind Chill Advisory until noon CST Friday for ARZ050-051-059>061-
     070-071.

     Hard Freeze Warning from 6 PM this evening to noon CST Saturday
     for ARZ050-051-059>061-070>073.

     Wind Chill Advisory from 6 PM this evening to noon CST Friday
     for ARZ072-073.

LA...Wind Advisory until 6 AM CST Friday for LAZ001>006-010>014-
     017>022.

     Hard Freeze Warning from 6 PM this evening to noon CST Saturday
     for LAZ001>006-010>014-017>022.

     Wind Chill Advisory from 6 PM this evening to noon CST Friday
     for LAZ001>006-010>014-017>022.

OK...Winter Weather Advisory until 6 PM CST this evening for OKZ077.

     Wind Advisory until 6 AM CST Friday for OKZ077.

     Wind Chill Advisory until noon CST Friday for OKZ077.

     Hard Freeze Warning from 6 PM this evening to noon CST Saturday
     for OKZ077.

TX...Wind Advisory until 6 AM CST Friday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

     Wind Chill Advisory until noon CST Friday for TXZ096-097-108>112-
     124>126-136>138.

     Hard Freeze Warning from 6 PM this evening to noon CST Saturday
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     Wind Chill Advisory from 6 PM this evening to noon CST Friday
     for TXZ149>153-165>167.

&&

SHORT TERM...04
LONG TERM....20
AVIATION...19
Hazardous weather outlook, Dec 22, 10:35 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1035 AM CST Thu Dec 22 2022

ARZ059>061-070-071-TXZ096-097-108>112-124>126-136>138-231645-
Little River-Hempstead-Nevada-Miller-Lafayette-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-
1035 AM CST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY...

This Hazardous Weather Outlook is for southwest Arkansas and
northeast Texas.

.DAY ONE...Today and tonight.

A surge of very cold Arctic air will be arriving this afternoon,
with a slight chance of light rain and light wintry precipitation for
portions of the region. However, no accumulations or impacts are
expected at this time. The primary concern will be the windy
conditions and the duration of this very cold air mass. Temperatures
tonight will fall into the single digits and lower teens. With winds
gusting over 30 mph, wind chill values will fall below zero areawide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds will diminish throughout the day on Friday, but temperatures
will remain below freezing all day, with lows Friday night falling
into the teens. Afternoon temperatures on Saturday, will only climb
into the lower and mid 30s, with the entire area finally climbing
above freezing by Christmas afternoon. This warming trend will
continue into next week, with near normal temperatures returning by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

The activation of spotters, HAM radio operators, and emergency
management personnel in support of the extreme cold conditions will be
needed through Saturday.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-231645-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1035 AM CST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
FRIDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Today and tonight.

A surge of very cold Arctic air will be arriving this afternoon,
with a slight chance of light rain and light wintry precipitation
for portions of the region. However, no accumulations or impacts are
expected at this time. The primary concern will be the windy
conditions and the duration of this very cold air mass. Temperatures
tonight will fall into the single digits and lower teens. With winds
gusting over 30 mph, wind chill values will fall below zero
areawide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds will diminish throughout the day on Friday, but temperatures
will remain below freezing all day, with lows Friday night falling
into the teens. Afternoon temperatures on Saturday, will only climb
into the lower and mid 30s, with the entire area finally climbing
above freezing by Christmas afternoon. This warming trend will
continue into next week, with near normal temperatures returning by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

The activation of spotters, HAM radio operators, and emergency
management personnel in support of the extreme cold conditions will be
needed through Saturday.

ARZ050-051-OKZ077-231645-
Sevier-Howard-McCurtain-
1035 AM CST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...Today and tonight.

A surge of very cold Arctic air will be arriving this afternoon,
with a chance of light rain, freezing rain, and snow for portions of
the region. Wet surfaces from light rain, freezing rain, and snow may
lead to icy conditions with a flash freeze. Additional concerns are
the windy conditions and the duration of this very cold air mass.
Temperatures tonight will fall into the single digits and lower
teens. With winds gusting over 30 mph, wind chill values will fall
to as cold as 5 to 15 below zero.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds will diminish throughout the day on Friday, but temperatures
will remain below freezing all day, with lows Friday night falling
into the teens. Afternoon temperatures on Saturday, will only climb
into the lower 30s, with the entire area finally climbing above
freezing by Christmas afternoon. This warming trend will continue
into next week, with near normal temperatures returning by Wednesday.

.SPOTTER INFORMATION STATEMENT...

The activation of spotters, HAM radio operators, and emergency
management personnel in support of winter weather and extreme cold
conditions will be needed through Saturday.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Red River

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bowie

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cass

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morris

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Cold/Wind Chill, Titus

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Cold/Wind Chill, Camp

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wood

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Upshur

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marion

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Cold/Wind Chill, Harrison

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gregg

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Smith

When
December 22, 12:00 PM CST to December 24, 9:47 AM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063751, 1063752, 1063754, 1063755, 1063757, 1063758, 1063759, 1063760, 1063761, 1063763, 1063764, 1063766, 1063767.